Pain. Tingling. Numbness. If you have a type of nerve damage from diabetes called diabetic peripheral neuropathy, chances are you've experienced these symptoms, especially in your hands and feet. The discomfort can affect your mood, sleep, and overall quality of life.
Prescription medications can help. But research shows that they only ease the pain by about 30% to 50%. How can you bridge the gap? Learn how you can get relief now -- and prevent the condition from getting worse down the road.
Get Your Blood Sugar Under Control
If don't manage your diabetes, your blood glucose levels get too high. Over time, excess blood sugar can damage your peripheral nerves. These connect your brain and spinal cord to the rest of your body. That could set the stage for diabetic neuropathy.
If you bring your blood sugar into the healthy range (a hemoglobin A1C reading of 7% or lower), you'll reduce your risk of nerve damage by 60%, according to research from the National Institute of Diabetes and Digestive and Kidney Diseases. "Healthy blood sugar levels can slow the process and ease the pain of diabetic neuropathy," says Aaron I. Vinik, MD, PhD, the director of the research and neuroendocrine unit at Eastern Virginia Medical School.
How can you keep your blood sugar in check? First, talk to your doctor. "A rapid drop can actually make the pain worse," Vinik says. Your doctor can suggest changes to gently bring your levels down into the healthy zone, like:
- Eat a diet high that's in fruits, vegetables, low-fat dairy, and whole grains; contains a moderate amount of fish, poultry, nuts, and beans; and has a very low amount of red meat.
- Maintain a healthy body weight.
- Manage your stress levels.
- Exercise for at least 30 minutes, 5 days a week.
- If your doctor prescribes medication for your blood sugar, take it as recommended.
Take an Over-the-Counter Pain Reliever
Acetaminophen, aspirin, ibuprofen, or naproxen can ease mild to moderate pain caused by diabetic nerve damage, says Kimberly Sackheim, DO, a clinical assistant professor of rehabilitation medicine at NYU Langone Medical Center's Rusk Rehabilitation. "But speak with your physician if you take them regularly," she says. Some of these drugs may raise your risk of heart attack, stroke, or kidney damage.